Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 12, 2023, 4:46 AM EDT for Hancock County, Washington County, Maine. It took effect at May 12, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 4:46 AM EDT (08:46 UTC)
- In effect from
- May 12, 2023, 8:00 AM EDT
- Expired
- May 12, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WHUS41 KCAR 120846 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 446 AM EDT Fri May 12 2023 MEZ029-030-130000- /O.NEW.KCAR.BH.S.0004.230512T1200Z-230513T0000Z/ Coastal Hancock-Coastal Washington- 446 AM EDT Fri May 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Norcross
1 follow-up statement
184 WHUS41 KCAR 130005 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 805 PM EDT Fri May 12 2023 MEZ029-030-131000- /O.EXP.KCAR.BH.S.0004.000000T0000Z-230513T0000Z/ /O.NEW.KCAR.BH.S.0005.230513T1200Z-230514T0000Z/ Coastal Hancock-Coastal Washington- 805 PM EDT Fri May 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures in the upper 60s Saturday afternoon may cause people to underestimate the dangers of the cold water temperatures which are currently in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ CB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 12:23 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 12, 12:23 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1223 AM EDT Fri May 12 2023 .SYNOPSIS... Weak high pressure remains across the region overnight. A cold front approaches from the west Friday, then crosses the area Friday night. High pressure builds to the west Saturday through Sunday night. A cold front approaches from the northwest Monday and will stall across the area Tuesday. && .NEAR TERM /THROUGH TODAY/... Update... A cold front will move east across Quebec province overnight. Expect mostly clear skies through early morning. Clouds then begin to increase, from the west, late. Low temperatures will range from around 40 to the mid 40s north, to the mid to upper 40s Downeast. Have updated to adjust for current conditions along with expected overnight temperatures and clouds. Previous Discussion... On Friday, should see clear skies early, with advancing mid- upper clouds toward midday. With 850mb temperatures remaining near +8C, anticipate another warm day with high temperatures again well into the 70s. During the mid- day and afternoon hours, we'll be watching a mid-level trough approaching from southern Quebec/VT/NH. Winds shifting into the S-SW should allow dewpoints to climb into the upper 40s to near 50F during the afternoon. The mid-level trough combined with modest surface- based CAPE (around 400-600 J/kg Friday afternoon), should allow for the development of convective showers across much of central and northern Maine. The 12z NAM suggests EL level temps near -20C, so environment should be conducive to lightning production with stronger cores. The SPC HREF 4-hr calibrated thunder probabilities reach 40-60% during the mid-late afternoon hours across north-central Maine. Thus, continued with the idea of a chance of thunderstorms during the peak heating hrs in the mid- late afternoon, when large-scale support should also be best. Lower (slight chance) thunder closer to the Downeast coast and across far northern Maine. May see a few convective wind gusts with modest inverted-V sounding structures, but overall deep layer shear profiles not conducive to an organized severe weather threat with sfc-6km bulk shear near 20kts. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... Should see diminishing coverage of showers/isold tstms Friday evening as mid-level trough and associated cold front shift east of the region into New Brunswick. PoPs of 40-60% during the late evening fall to below 30% after midnight. Should see overnight lows in the lower 50s south, upper 40s across most of Aroostook county, and lower 40s in the North Woods. Saturday will feature much cooler temperatures with moderately strong NW winds and low-level CAA. Should see NW winds 15-25 mph with gusts to 30 mph widespread across the midday and afternoon hours with steep low-level lapse rates in place. Highs will range from the upper 50s across the Crown of Maine to the mid 60s for Interior/Coastal Downeast sections (up to 20deg cooler than expected highs on Friday in some areas). Temperatures may level off or slowly fall in some spots during the afternoon. Core of mid-level thermal trough rotates sewd across northern Maine Saturday evening/night. Just a slight chance of a rain shower with this feature, or snow showers atop Mt. Katahdin. Overnight lows on Saturday night mainly in the mid-upper 30s, except lower 40s for Interior/Coastal Downeast sections. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A mostly dry weather pattern is expected for the long-term period. Vertically stacked low pressure across the Gulf of St. Lawrence maintains NW flow and relatively cool conditions on Sunday with highs mostly 55-60F. Dry Canadian high pressure system across the northern Great Lakes/Ontario maintain cool and stable conditions through Monday. Continues to appear that a moderately strong cold front diving south from northern Quebec will bring a band of rain showers Monday night into early Tuesday (PoPs 30-40%). Fast-moving nature of the front and limited moisture suggest QPF will generally be light with this feature (<0.20"). Will see a reinforcing shot of cool/dry air for Tuesday and Wednesday as a result of the frontal passage. Should see below average highs for mid-May in the mid-upper 50s on Tuesday and Wednesday. Kept Thursday dry for now, but general trend for mid-level trough persists across northern Maine and Quebec in NWP guidance. Should keep temperatures near to slightly below seasonal averages. && .AVIATION /04Z FRIDAY THROUGH TUESDAY/... NEAR TERM: Generally expect VFR conditions overnight through Friday. However, local MVFR in showers and iso/sct thunderstorms Fri PM. The best chance of thunder will be north of KBGR and south of KCAR. Light and variable winds overnight. South/southwest winds 5 to 10 knots Friday. Brief gusty and erratic wind possible in or near any thunderstorms Friday afternoon. SHORT TERM: Fri/Fri night...VFR, except brief intervals of MVFR/IFR possible with scattered late day/early eve showers and possible thunderstorms. Winds SW 5-15kts shifting NW overnight and becoming gusty. Sat...Mainly VFR, possible brief MVFR in showers mainly at eastern terminals. Moderate NW winds, generally 10-20 kts with gusts up to 30kts. Sun...VFR. NW winds 10-20kts with gusts up to 30kts. Mon...VFR. W winds 10-20kts with gusts up to 30kts. A late day shower is possible northern terminals with an approaching cold front. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels overnight through Friday. Isolated afternoon showers Friday. SHORT TERM: Winds and seas mainly below SCA through the weekend. However, may see NW winds 25kts Saturday afternoon into Saturday night, especially for the outer most waters. SW wind gusts will likely reach SCA conditions Mon afternoon into Mon eve and fall below SCA overnight into Tue AM. && .FIRE WEATHER... No precipitation is expected through the first half of Friday. Another very warm day expected on Friday with highs well into the 70s for valley sections. Daytime minimum RH values fall into the 25-35 percent range most sections Friday afternoon with S-SW winds 5-10 mph. Increasing chances for showers and a few thunderstorms Friday afternoon. Thunderstorms produce localized wind gusts in excess of 30 mph given dry near-surface conditions. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/WFO BTV Short Term...WFO BTV Long Term...WFO BTV Aviation...Norcross/CB/WFO BTV Marine...Norcross/WFO BTV Fire Weather...WFO BTV
Hazardous weather outlook, May 11, 5:18 AM EDT, 23 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 518 AM EDT Thu May 11 2023 MEZ001>006-010-011-015>017-029>032-121200- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 518 AM EDT Thu May 11 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-121200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 518 AM EDT Thu May 11 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.